Oklahoma, 2023

Damaging Winds in Oklahoma, May 31, 2023

May 31, 2023 · NWS OUN · 5 events in 2 counties and zones

An overnight storm complex moved across portions far western Oklahoma, producing a period of severe wind gusts near Arnett, OK. By the daytime, convection developed across central into northern Oklahoma on weak surfaces boundaries across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An overnight storm complex moved across portions far western Oklahoma, producing a period of severe wind gusts near Arnett, OK. By the daytime, convection developed across central into northern Oklahoma on weak surfaces boundaries across the area. Severe-caliber wind gusts occurred with a semi-organized storm in northern Caddo County, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 10:02 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 30, 10:02 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1102 PM CDT Tue May 30 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 251 PM CDT Tue May 30 2023

Isolated to widely scattered, diurnal convection will continue
across southeast/east central Oklahoma this afternoon. The primary
hazard with any thunderstorms will be brief, heavy rainfall and
gusty winds.

Thunderstorms have started to develop across the higher terrain to
the west. The remnants of the High Plains convection will move to
the east toward the Southern Plains tonight. The convection should
decay as it approaches the 100th meridian given the low-level jet
will remain to the west. As a result, the probability decreases
markedly with eastward extent from northwest Oklahoma. Any remnant
convection is not expected to be severe.

Otherwise, a mid-level ridge axis across the Southern Plains should
limit daytime convection on Wednesday with only a slight chance
(~15%) at any given location. There is a chance the remnants of
tonight's convection may serve as a focus for development tomorrow
afternoon, but the probability does not appear too high given the
mid-level ridge in place. Consequently, temperatures will be
seasonably warm from the mid to upper 80s deg F.

Mahale

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 251 PM CDT Tue May 30 2023

Another complex of thunderstorms is forecast to develop late
Wednesday across the High Plains. This complex has a higher
probability of making eastward progress into Oklahoma early
Thursday given the eastward shift of both the low-level jet and
mid-level ridge axis from the previous night. There also appears
to be a subtle PV anomaly/shortwave trough associated with this
convection, which increases the probability of eastward progress.
The remnants of this feature will result in a continued chance for
showers and thunderstorms during the day Thursday.

By Friday into the upcoming weekend, the subtropical jet is
progged to lift into the Southern Plains with Oklahoma and north
Texas on the northeast periphery of the stronger mid-level flow.

Combined with shortwave troughs rotating around a broad, upper-
level low across the southwest U.S., persist large-scale ascent
will be present across the Southern Plains. The thermodynamic
environment will be weakly capped with moderate precipitable water
values (~1.5"). As a result, convective coverage should increase
by Friday and continue through the weekend. While lower-end severe
weather is not out of the question given the increased vertical
wind shear, the primary hazard will be heavy rainfall and
localized flooding.

The subtropical jet is progged to shift back to the south by late
into the weekend into early next week. As a result, the
probability of showers/thunderstorms decreases; however, a
persistent weakness/upper-level low will result in a continued
chance of showers and thunderstorms (especially during the daytime
with diurnal heating) through the foreseeable future.

Mahale

&&

.AVIATION...
(06Z TAFS)
Issued at 1019 PM CDT Tue May 30 2023

Line of storms to the north and west of the area will continue to
move southeast into western/northwestern Oklahoma overnight. Will
maintain a mention at both WWR/CSM overnight. Otherwise, expect
light south/southeast winds and VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  85  66  83 /  10  20  10  40
Hobart OK         64  87  64  83 /  20  10  20  40
Wichita Falls TX  65  88  66  86 /  10  10  10  20
Gage OK           62  85  62  79 /  50  20  40  50
Ponca City OK     63  86  64  85 /  10  20  10  50
Durant OK         64  88  65  87 /  20  10   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...30
Hazardous weather outlook, May 30, 2:03 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
303 PM CDT Tue May 30 2023

OKZ004>048-050>052-TXZ083>090-312015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
303 PM CDT Tue May 30 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms will continue this afternoon across east
central into southeast Oklahoma, which could produce brief, strong
wind gusts and localized heavy rainfall.

Later tonight, northwest Oklahoma has a chance of a thunderstorms
from a decaying complex coming out of the panhandles. If storms
do make it into northwest Oklahoma, they could produce brief,
gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a low chance of thunderstorms Wednesday afternoon, which
could produce brief, strong wind gusts and localized heavy rain.

Additional thunderstorm chances will spread over northwest
Oklahoma Wednesday night. Thunderstorm chances will then increase
and spread over the rest of the forecast area into the weekend.
The primary hazard will be heavy rainfall that could lead to
localized flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 30, 10:36 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Norman OK
1136 PM CDT Tue May 30 2023

OKZ004-310515-
Harper OK-
1136 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of northwestern Harper
County through 1215 AM CDT...

At 1136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Knowles to 6 miles
southeast of Beaver to 4 miles southeast of Bryans Corner. Movement
was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9981 3677 9985 3672 10000 3700 10000
TIME...MOT...LOC 0436Z 259DEG 26KT 3698 10035 3675 10045 3658 10075

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

WR
Special weather statement, May 30, 11:45 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
1245 AM CDT Wed May 31 2023

OKZ009-010-310630-
Woodward OK-Ellis OK-
1245 AM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of Ellis and west
central Woodward Counties through 130 AM CDT...

At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lipscomb, moving east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shattuck, Arnett, Gage, Fargo, and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 9999 3648 9957 3626 9960 3599 9960
      3599 9981 3601 9983 3601 9985 3599 9987
      3599 10000
TIME...MOT...LOC 0545Z 273DEG 42KT 3630 10015

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

WR

The radar

The Vance AFB radar (KVNX), 175 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
May 31, 12:20 AM CST
Where
Ellis County, 8.79 mi WSW of Arnett
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.072, -99.903

Thunderstorm Wind, Ellis

When
May 31, 12:35 AM CST
Where
Ellis County, 8.79 mi WSW of Arnett
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.072, -99.903

Thunderstorm Wind, Caddo

When
May 31, 5:00 PM CST
Where
Caddo County, 6.91 mi W of Hinton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.484, -98.481

Thunderstorm Wind, Caddo

When
May 31, 5:05 PM CST
Where
Caddo County, 6.91 mi W of Hinton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.484, -98.481

Thunderstorm Wind, Caddo

When
May 31, 5:10 PM CST
Where
Caddo County, 6.91 mi W of Hinton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.484, -98.481

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101597, 1101603, 1101606, 1101607, 1101609.